Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 4, 2005, 8:08 PM CDT for 6 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 8:08 PM CDT (01:08 UTC)
- Expired
- Jun 5, 2005, 2:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4089 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 050112
FFWICT
KSC015-017-019-035-049-073-050715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT SAT JUN 4 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
CHASE COUNTY IN CENTRAL KANSAS.
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.
COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
ELK COUNTY IN SOUTHEAST KANSAS.
GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 215 AM CDT.
* AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN ACROSS PORTIONS OF
THE WARNED AREA. SPOTTERS ALSO REPORTED ROADS UNDER WATER NEAR
LATHAM AND ACROSS OTHER AREAS IN THE WARNING.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. THIS IS EXPECTED TO CONTINUE FOR THE NEXT TWO TO
THREE HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL
CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...COTTONWOOD FALLS...EUREKA...WINFIELD...ARKANSAS
CITY... ATLANTA...BURDEN...CASSODAY...CEDAR VALE...DEXTER...
ELMDALE...GRENOLA AND HAMILTON.
LAT...LON 3700 9706 3699 9645 3817 9595 3815 9635
3852 9635 3852 9662
$$
COOK1 follow-up statement
000
WGUS73 KICT 050435
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1134 PM CDT SAT JUN 4 2005
KSC015-017-019-035-049-073-050715-
CHAUTAUQUA KS-CHASE KS-GREENWOOD KS-BUTLER KS-ELK KS-COWLEY KS-
1134 PM CDT SAT JUN 4 2005
...FLASH FLOOD WARNING CONTINUES FOR BUTLER...CHASE...CHAUTAUQUA...
COWLEY...ELK AND GREENWOOD COUNTIES UNTIL 215 AM CDT...
SEVERAL COUNTY ROADS HAVE BEEN REPORTED TO BE COVERED BY WATER,
WHICH MAKES FOR A VERY DANGEROUS SITUATION.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3700 9706 3699 9645 3817 9595 3815 9635
3852 9635 3852 9662
$$
CHANCEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:35 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT SAT JUN 4 2005 .DISCUSSION... ...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT... TONIGHT: AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK. SUNDAY-SUNDAY NIGHT: NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT. THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT. MONDAY-SATURDAY: PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 85 65 91 / 40 10 10 10 HUTCHINSON 61 85 64 91 / 30 10 10 10 NEWTON 61 85 65 90 / 50 10 10 10 ELDORADO 63 85 65 90 / 60 10 10 10 WINFIELD-KWLD 63 85 66 91 / 60 20 20 20 RUSSELL 58 84 63 92 / 20 10 10 10 GREAT BEND 58 84 63 92 / 10 10 10 10 SALINA 60 84 63 90 / 40 10 10 10 MCPHERSON 60 85 64 90 / 40 10 10 10 COFFEYVILLE 69 86 66 89 / 80 40 20 20 CHANUTE 68 85 66 88 / 80 30 20 20 IOLA 68 85 66 88 / 80 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA... COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION... MONTGOMERY...NEOSHO...WILSON...AND WOODSON. && ELDER/
Hazardous weather outlook, Jun 4, 3:40 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SAT JUN 4 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO. A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AREAWIDE. WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR. IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY BECOME SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC/TES
In the hours before
Local storm report, Jun 4, 7:46 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLOOD CEDAR POINT 38.26N 96.82W
06/04/2005 CHASE KS LAW ENFORCEMENT
BOTH ROADS INTO CEDAR POINT REMAIN BARRICADED DUE TO HIGH
WATER
&&
CDBLocal storm report, Jun 4, 7:52 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
752 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST GEUDA SPRINGS 37.11N 97.15W
06/04/2005 55 MPH SUMNER KS EMERGENCY MNGR
&&
TESLocal storm report, Jun 4, 7:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM NON-TSTM WND GST GRENOLA 37.35N 96.45W
06/04/2005 50 MPH ELK KS TRAINED SPOTTER
ESTIMATED 50 MILE PER HOUR WIND GUST
&&
CDBLocal storm report, Jun 4, 7:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL LATHAM 37.54N 96.64W
06/04/2005 1.00 INCH BUTLER KS TRAINED SPOTTER
&&
CDBLocal storm report, Jun 4, 8:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL STRONG CITY 38.40N 96.54W
06/04/2005 0.75 INCH CHASE KS TRAINED SPOTTER
&&
RHELocal storm report, Jun 4, 8:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM FLOOD 2 W LATHAM 37.54N 96.68W
06/04/2005 BUTLER KS EMERGENCY MNGR
REPORTS OF WATER CROSSING THE ROAD IN TWO SPOTS ON 200TH
STREET NEAR BUTLER COUNTY LAKE.
&&
TESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:00 PM CDT | Tornado Warning | ICT | Cowley | 30 min |
| Jun 4, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 62 min |
| Jun 4, 7:46 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
| Jun 4, 8:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 62 min |
| Jun 4, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 21 min |
| Jun 4, 8:51 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 39 min |
| Jun 4, 9:20 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 33 min |
| Jun 4, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 41 min |
| Jun 4, 10:32 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 43 min |
| Jun 4, 11:35 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 40 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.